We reviewed the database of five Movement Disorders Units to establish drugs responsible for tardive syndromes or TS (tardive dyskinesia, dystonia, akathisia, tremor, tics or tourettism, and myoclonus). The diagnostic criteria for TS included: (1) appearance of persistent dyskinesia, dystonia, akathisia, tremor, tics or tourettism, or myoclonus, related to prolonged drug exposure, (2) exclusion of other possible causes of these movement disorders. One-hundred patients fulfilled the diagnostic criteria for TS (26 males, 74 females, mean age 69.4+/-15.8 years). TS were related to 1, 2, 3, 4 and 5 drugs in 58, 27, 9, 5 and 1 patients, respectively. The most frequently offending drugs were antipsychotic drugs, substituted benzamides, thietylperazine and calcium-channel blockers. Seventy-two patients had buccolinguomasticatory syndrome, 30 had tremor, 22 akathisia and 16 dystonia (35 patients had a combination of at least two of these TS). Forty-two patients had coexistent parkinsonism. The TS disappeared following withdrawal of the offending drug in 40 cases. Old age and being female were more frequently associated with TS, with the exception of tardive dystonia. Substituted benzamides, calcium-channel blockers and thiethylperazine (a neuroleptic used for vertigo) were a frequent cause of TS in our series.